Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 823, NWS Jackson, MS

December 13, 2001Franklin Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Dec 13, 2001, 4:30 PM CST for Franklin Parish, Tensas Parish, Louisiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Dec 13, 2001, 4:30 PM CST (22:30 UTC)
Expired
Dec 13, 2001, 5:15 PM CST
In force
45 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Franklin Parish, LA, Tensas Parish, LA

What was reported inside it

TimeReportWhereRemark
Dec 13, 5:15 PM CSTThunderstorm WindNewellton, LASeveral trees reported down in town, with a few falling on cars and damaging them.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS54 KJAN 132230
SVRJAN
LAC041-107-132315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CST THU DEC 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN PARISH IN NORTHEAST LOUISIANA
  TENSAS PARISH IN NORTHEAST LOUISIANA

* UNTIL 515 PM CST

* AT 430 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES WEST OF NEWELLTON...OR ABOUT 12 MILES
  SOUTHEAST OF WINNSBORO...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR NEWELLTON AT 455 PM CST

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. THESE WINDS WILL 
LIKELY DOWN TREES AND POWERLINES.

LAT...LON 3207 9173 3198 9161 3208 9111 3223 9119

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 2:30 PM CST, 2 hours earlier.

Area forecast discussion, Dec 13, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST THU DEC 13 2001

SYNOPTIC PATTERN TO BE RATHER COMPLICATED FOR THE FIRST PERIOD OF
THE FORECAST. 500MB TROUGH AND ENERGY TO MOVE EAST OVER THE CWFA
OVERNIGHT...ALONG WITH A SURFACE LOW AND TRAILING COLD FRONT. HEAVY
RAINFALL STILL A THREAT AT LEAST THROUGH MIDNIGHT FOR MUCH OF THE
CWFA.

FIRST OFF...SEVERAL SURFACE BOUNDARIES...A SURFACE LOW AND STRONG
UPPER LEVEL SUPPORT WILL ALL COMBINE TO PROVIDE THE POSSIBILITY FOR
SEVERE WEATHER TONIGHT. LATEST RADAR COMPOSITE IMAGES SHOW A SQUALL
LINE GETTING FIRED UP IN CENTRAL LOUISIANA...AND SHOULD MAKE ITS WAY
INTO MISSISSIPPI BY ZONE ISSUANCE TIME. THE ONLY PLACE WHERE SEVERE
WORDING MAY NOT BE NEEDED IS IN THE NORTHWEST ZONES...SURFACE
FRONTAL BOUNDARY WILL BE TO THE EAST...AND LOW SHOULD TRACK TO THE
SOUTHEAST.

HEAVY RAINFALL WILL OCCUR ALONG THIS LINE...BUT AS SYSTEM IS FINALLY
ACCELERATING...AMOUNTS SHOULD NOT BE AS MUCH AS IN THE PAST COUPLE
OF DAYS. EXPECTING AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL...MAINLY
BEFORE MIDNIGHT...AND MORE CONCENTRATED ALONG AND EAST OF INTERSTATE
55. NO WATCH ANTICIPATED FOR THE SOUTHEAST ZONES...AS RAINFALL WILL
BE MORE CONCENTRATED IN THE NORTHEAST...CLOSER TO THE TRACK OF THE
LOW. WILL LEAVE THE EXISTING WATCH IN PLACE...AND MAKE NO CHANGES
AREA-WISE.

FRONTAL BOUNDARY AND UPPER LEVEL SUPPORT SHOULD EXIT THE CWFA BY
EARLY FRIDAY MORNING WHILE THE SURFACE LOW RACES WELL OFF TO THE
NORTHEAST. RAINFALL SHOULD BE ENDING BY 12Z IN MOST PLACES.

BY LATE FRIDAY...HIGH PRESSURE WILL BEGIN BUILDING IN FROM THE
WEST...WITH A COOLER AND (DEFINITELY) DRIER AIRMASS SETTLING OVER
THE REGION. FRIDAY AND SATURDAY SHOULD BE DRY.

THE NEXT FLY IN THE OINTMENT WILL BE ON SUNDAY WITH THE NEXT
APPROACHING SYSTEM. RETURN FLOW BEGINS SETTING UP LATE SATURDAY
NIGHT...WITH ANOTHER FRONTAL BOUNDARY APPROACHING ON SUNDAY. UPPER
LEVEL SUPPORT LOOKS PRETTY GOOD WITH THIS SYSTEM ALSO. THE REMAINING
EXTENDING FORECAST LOOKS DRY AND COOLER.

TEMP GUIDANCE LOOKS PRETTY GOOD AND SHOULD NOT DEVIATE FAR. FOR
FIRST PERIOD POPS...EVERYONE PRETTY MUCH CATEGORICAL.

PRELIM NUMBERS...
JAN 51/59/40/65/52 +-00
MEI 52/61/39/66/50 +-00

.JAN...
MS...FFA ALONG/NW OF A MERIDIAN-MONTICELLO LINE THROUGH MIDNIGHT.
LA...FFA ALL NE ZONES THROUGH MIDNIGHT.
AR...FFA ALL EXTREME SE ZONES THROUGH MIDNIGHT.

32

In the hours before

Special weather statement, Dec 13, 1:17 PM CST, 3 hours 13 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
117 PM CST THU DEC 13 2001

...THUNDERSTORMS...
RAIN AND THUNDERSTORMS WILL CONTINUE OVER THE LOWER MISSISSIPPI
RIVER VALLEY REGION THROUGH THE AFTERNOON AND EVENING HOURS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THIS PERIOD.
THE BEST RISK FOR SEVERE THUNDERSTORMS WILL BE	SOUTH AND EAST OF
A MERIDIAN TO BROOKHAVEN LINE...WHERE THE AIR WILL BE THE MOST
UNSTABLE. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR ISOLATED
TORNADOES AND DAMAGING STRAIGHT-LINE WIND GUSTS UP TO 70 MPH.

A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI
RIVER VALLEY THIS AFTERNOON AND TONIGHT. THE INTERACTION OF THE
FRONT WITH UNSEASONABLY MOIST AND UNSTABLE AIR ACROSS THE REGION
WILL ALLOW THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS.
THE SEVERE WEATHER THREAT WILL END MOST PLACES BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

...FLOODING...
A FLASH FLOOD WATCH CONTINUES TO BE IN EFFECT THROUGH TONIGHT FOR
AREAS GENERALLY WEST OF A MERIDIAN TO RALEIGH TO MONTICELLO LINE.
MANY RIVERS AND CREEKS WILL REMAIN NEAR BANK FULL AND FLOODING
HAS OCCURRED AT SOME LOCATIONS. THE THREAT FOR ADDITIONAL
FLOODING WILL BE ENHANCED AS MORE SHOWERS AND THUNDERSTORMS
DEVELOP THIS AFTERNOON AND PRODUCE HEAVY RAIN OVER SATURATED
GROUND.

IF YOU LIVE IN FLOOD PRONE AREAS...KEEP ADVISED OF THE LATEST
WEATHER INFORMATION BY LISTENING TO NOAA WEATHER RADIO. BE READY
FOR QUICK ACTION IF FLOODING IS OBSERVED OR WARNINGS ARE ISSUED
LATER TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 7:38 AM CSTFlash Flood WarningJANMorehouse4 hr
Dec 13, 11:29 AM CSTFlash Flood WarningJANMorehouse6 hr
Dec 13, 12:06 PM CSTSevere Thunderstorm WarningJANRichland24 min
Dec 13, 2:00 PM CSTFlash Flood WarningJANEast Carroll, Franklin, Madison, Richland, West Carroll4 hr
Dec 13, 3:49 PM CSTSevere Thunderstorm WarningJANCatahoula, Franklin41 min
Dec 13, 4:50 PM CSTSevere Thunderstorm WarningJANCatahoula, Concordia55 min
Dec 13, 5:14 PM CSTSevere Thunderstorm WarningJANTensas61 min
Dec 13, 5:27 PM CSTFlash Flood WarningJANCatahoula, East Carroll, Franklin, Madison, Morehouse, Richland and 2 more4 hr
Dec 13, 5:58 PM CSTSevere Thunderstorm WarningJANConcordia52 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.